North Carolina, 2017

Damaging Winds in North Carolina, July 10, 2017

July 10, 2017 · NWS ILM · 2 events in 1 county or zone

A weak and slowly dissipating cold front and channeled mid-level vorticity in an environment characterized by sufficient downdraft CAPE resulted in isolated tree damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILM wrote it up.

A weak and slowly dissipating cold front and channeled mid-level vorticity in an environment characterized by sufficient downdraft CAPE resulted in isolated tree damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before the first event at Jul 10, 2:31 PM EST, 1 hour 38 minutes earlier.

Area forecast discussion, Jul 10, 2:31 PM EST, 1 hour 38 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
331 PM EDT Mon Jul 10 2017

.SYNOPSIS...
A weak cold front will enhance the risk for thunderstorms and
excessive rainfall as it slowly dissipates into Tuesday. The
Bermuda ridge will build strongly across the area Wednesday
through Friday, bringing summertime heat and humidity. A cold
front will approach the area this weekend.

&&

.NEAR TERM /THROUGH TUESDAY/...
As of 300 PM Monday...Channel of deep moisture will continue to be
funneled across the eastern Carolinas into tonight. The Bermuda
ridge will continue its slow westward build while a weak front
slowly dissolves to our N and W. Mid-level vorticity is being
channeled in this flow. Precipitable water values will be near or
just over 2 inches into tonight and then begin to trend lower during
Tue. Slow moving thunderstorms have blossomed in this environment
and have persisted across the Cape Fear area for several hours. It
is these slow storm motions that will increase the risk for
excessive rainfall and some communities may experience significant
ponding or even flooding. Areas that have received very heavy
rainfall during the weekend just passed will be most susceptible to
flooding or even flash flooding. Downdraft CAPE values will be
considerably less favorable for downbursts. Channeled shortwave
energy should keep the thunderstorms going well into the night once
again. Patchy fog may develop overnight as the convection
wanes/diminishes.

On Tuesday, the dry air associated with the Bermuda High will slowly
back into the eastern Carolinas and this should help to keep the
convection on Tue more scattered to isolated. Thunderstorms that do
develop should tend to wane/diminish at the coast as Tue progresses
while persisting inland.

Lows tonight will be in the lower to mid 70s. Highs on Tue will be
in the upper 80s to near 90 which could bring some heat index values
to near 100 degrees.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH WEDNESDAY NIGHT/...
As of 300 PM Monday...High pressure ridge across the western
will expand westward through mid-week bringing a return to hot
and humid conditions, along with a decrease in thunderstorm
chances.

Tuesday night, strung out vorticity overhead will drift slowly NE
into Wednesday. Guidance differs on convection potential overnight
Tuesday, but expect with most of the mid-level forcing NE of the
area and decreasing instability, Tuesday night will be mostly dry,
although showers and tstms offshore may clip the coast, especially
near Cape Fear. Temps Tuesday night will be very warm, upper 70s at
the coast to mid 70s well inland, as SW flow begins to increase
around the expanding offshore high pressure.

This high and its associated mid-level ridge will expand further to
the west during Wednesday, and a very hot and humid day is forecast.
850mb temps rising to 17-18C will drive surface temps into the 90s
even close to the coast thanks to W/NW flow up through about 700mb.
These temps will combine with high dew points to create heat index
values 100-104, and a few spots may hit 105 during the aftn. At this
time do not expect a heat advisory Wednesday, but it will be very
close. Drier air Wednesday noted on forecast soundings and by PWATs
down to around 1.75 inches will work in tandem with subsidence
beneath the amplifying mid-level ridge to inhibit much in the way of
convection on Wednesday. However, the typical boundaries (sea
breeze, piedmont trough) will both have the potential to produce sct
pulse type tstms thanks to MLCape over 2000 J/kg and weak 0-6km
shear. Will cap POP at low-CHC however. Convection will wane with
loss of heating Wednesday night, but temps will again be very warm,
likely only falling to around 80 at the coast, mid 70s well inland.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
As of 300 PM Monday...Hot and humid conditions persist Thursday
and Friday as mid-level ridge expands and builds to the west
with Bermuda surface high spinning offshore. Subsidence and
somewhat drier air aloft Thu/Fri will cap convection chances but
aid in driving temperatures again into the 90s most locations
even close to the beach. Heat index values will remain dangerous
both Thu and Fri as well, reaching 100-104 both aftns.

Changes occur beginning Saturday as ridge expands across the Mtn
West driving downstream troughing across the east. This trough will
slowly suppress the ridge across the local area, and drive a cold
front into the Carolinas this wknd. The setup again appears to favor
a stalling boundary across our area as trough axis remains displaced
just to the west, allowing the boundary to orient parallel to the
flow and sit in place into early next week. This occurs along with
increasing column moisture and diffluence along the periphery of an
upper jet entrance region. This suggests that temps will cool back
below climo for the latter half of the extended, but this will be
accompanied by increasing shower and tstm chances for the wknd and
into early next week. Some of the rain may be heavy at times as
well, and WPC QPF is already showing 1-2 inches Sat-Mon.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
As of 18Z...Slow moving thunderstorms were numerous along the
coast while more scattered across the inland terminals. Deep
moisture remains in place with channeled vorticity and this
should allow the coverage of showers and thunderstorms to expand
through the afternoon. Thunderstorms should persist well into
the evening. Overnight, we expect some fog to fill in.
Thunderstorms will have the potential to drop visibility and
ceilings to MVFR or lower. Overnight fog/stratus will have the
potential to drop conditions to MVFR, although IFR conditions
are possible. After 12-13z, VFR should return with the
probability for thunderstorms and reduced visibility and
ceilings at the terminals lower, especially for KILM/KCRE/KMYR.

Extended Outlook...MVFR/IFR conditions are possible from
thunderstorms as a stalled front dissipates across the area
Tuesday. Flight restrictions due to thunderstorms will increase
on Saturday.

&&

.MARINE...
NEAR TERM /THROUGH TUESDAY/...
As of 300 PM Monday...Bermuda High pressure will slowly build
westward through Tue as a weak cold front continues to slowly
dissolve to our N and W. Wind speeds during this time will be up
to 10 to 15 kt. The direction will be SSW into this eve and
then veer to SW overnight and Tue. Seas will be mainly 3 ft.
Thunderstorms are expected to become less numerous during Tue.

SHORT TERM /TUESDAY NIGHT THROUGH WEDNESDAY NIGHT/...
As of 300 PM Monday...Bermuda high pressure will expand from the
east this period continuing return flow and S/SW winds through the
period. The gradient will remain relaxed however, so speeds will be
10-15 kt with little fluctuation. A 9sec SE swell will exist
within the spectrum as a ground swell, and combine with a
3ft/5sec SW wind wave to produce seas right around 3 ft.

LONG TERM /THURSDAY THROUGH SATURDAY/...
As of 300 PM Monday...High pressure offshore will ridge back towards
the Carolinas through late week ahead of a cold front slowly
approaching from the NW. While this front is not expected to reach
the waters this period, the gradient will tighten and re-align such
that wind speeds will increase from 10 kts early, to around 15 kt
by Saturday, while subtly shifting from S/SW to W/SW. A seemingly
ever-present SE swell will persist around the offshore high,
but will become somewhat masked by an amplifying wind wave,
especially late in the period, as seas build from 2-3 ft early,
to 3-4 ft on Saturday.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...None.
NC...None.
MARINE...None.

&&

NEAR TERM...RJD
SHORT TERM...JDW
LONG TERM...JDW
AVIATION...RJD
Hazardous weather outlook, Jul 10, 2:51 PM EST, 1 hour 18 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
351 PM EDT Mon Jul 10 2017

NCZ087-096-099-105>110-SCZ017-023-024-032-033-039-053>056-112000-
Robeson-Bladen-Columbus-Inland Pender-Coastal Pender-
Inland New Hanover-Coastal New Hanover-Inland Brunswick-
Coastal Brunswick-Marlboro-Darlington-Dillon-Florence-Marion-
Williamsburg-Inland Horry-Coastal Horry-Inland Georgetown-
Coastal Georgetown-
351 PM EDT Mon Jul 10 2017

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...This Afternoon and Tonight.

Thunderstorms will have the potential for excessive rainfall which
may lead to isolated flooding in some communities.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Heat index values will be near or in excess of 100 degrees Tuesday
through Saturday. A Heat Advisory may be required Wednesday and
Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

AMZ250-252-254-256-112000-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
351 PM EDT Mon Jul 10 2017

This Hazardous Weather Outlook is for The adjacent Coastal Waters.

.DAY ONE...This Afternoon and Tonight.

Thunderstorms will produce poor visibility in heavy rain.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

27

In the hours before

Special weather statement, Jul 10, 11:33 AM EST, 4 hours 36 minutes before
Special Weather Statement
National Weather Service Wilmington NC
1233 PM EDT MON JUL 10 2017

SCZ056-101700-
Coastal Georgetown SC-
1233 PM EDT MON JUL 10 2017

...SPECIAL WEATHER STATEMENT...

At 1233 PM EDT, Doppler radar was tracking a strong thunderstorm near
Yawkey South Island, moving northeast at 35 mph.

Winds in excess of 30 mph will be possible with this storm.

Locations impacted include...
DeBordieu Colony, Pawleys Island, Yawkey South Island, Winyah Bay
Entrance and Litchfield Beach.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3328 7937 3347 7909 3338 7915 3325 7918
      3320 7917 3316 7920 3314 7924
TIME...MOT...LOC 1633Z 235DEG 31KT 3325 7924

MBB
Special weather statement, Jul 10, 1:29 PM EST, 2 hours 40 minutes before
Special Weather Statement
National Weather Service Wilmington NC
229 PM EDT MON JUL 10 2017

NCZ096-099-101930-
Columbus NC-Bladen NC-
229 PM EDT MON JUL 10 2017

...STRONG THUNDERSTORM IN EASTERN COLUMBUS COUNTY...

At 228 PM EDT, Doppler radar was tracking a strong thunderstorm near
Council, or 16 miles east of Whiteville, moving northeast at 10 mph.

Locations impacted include...
Rowan, Lake Waccamaw, Sandyfield, Carvers, Freeman, Riegelwood,
Council, Kelly, Delco, Bolton and East Arcadia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

Torrential rainfall is occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3454 7827 3450 7825 3449 7823 3449 7821
      3446 7818 3440 7825 3437 7823 3438 7823
      3437 7821 3435 7820 3436 7816 3433 7818
      3424 7849 3441 7859 3455 7826
TIME...MOT...LOC 1828Z 236DEG 8KT 3434 7840

MBB
Special weather statement, Jul 10, 2:42 PM EST, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Wilmington NC
342 PM EDT MON JUL 10 2017

SCZ023-032-102045-
Florence SC-Darlington SC-
342 PM EDT MON JUL 10 2017

...SPECIAL WEATHER STATEMENT...

At 342 PM EDT, Doppler radar was tracking a strong thunderstorm over
Oates, or 8 miles east of Bishopville, moving east at 10 mph.

Winds in excess of 30 mph will be possible with this storm.

Locations impacted include...
Florence, Hartsville, Darlington, Timmonsville, Lamar, Dovesville,
Mont Clare, Lydia, Auburn, Darlington Raceway, Florence Darlington
Technical College Main Campus, Oates, Floyd, Mcleod Medical Center
and Carolina Pines Regional Medical Center.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storm passes.

&&

LAT...LON 3445 7978 3410 7978 3414 8014 3416 8016
      3420 8011 3423 8011 3427 8014 3428 8013
      3430 8016 3433 8017
TIME...MOT...LOC 1942Z 269DEG 10KT 3424 8010

MBB
Special weather statement, Jul 10, 3:52 PM EST, 17 minutes before
Special Weather Statement
National Weather Service Wilmington NC
452 PM EDT MON JUL 10 2017

NCZ087-102115-
Robeson NC-
452 PM EDT MON JUL 10 2017

...SPECIAL WEATHER STATEMENT...

At 452 PM EDT, Doppler radar was tracking a strong thunderstorm over
Rex, or 8 miles northeast of Red Springs, moving northeast at 20 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
St. Pauls, Rex, Shannon, Parkton, Rennert and Lumber Bridge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storm passes.

&&

LAT...LON 3493 7898 3490 7894 3488 7892 3487 7892
      3487 7893 3486 7892 3477 7903 3486 7916
      3495 7903
TIME...MOT...LOC 2052Z 218DEG 18KT 3489 7907

MBB

The radar

The Raleigh/Durham radar (KRAX), 98 km away, was scanning. The volume nearest the first event began at 21:10 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Robeson

When
July 10, 4:09 PM EST to 4:10 PM EST
Where
Robeson County, 2.62 mi WNW of Parkton
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
34.919, -79.060

A tree was reported down on Chason Rd. The time was estimated based on radar data.

Thunderstorm Wind, Robeson

When
July 10, 4:57 PM EST to 4:58 PM EST
Where
Robeson County, 3.39 mi E of Powers
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
34.678, -78.920

A tree was reported down in the 1400 block of Ivey Rd. near the intersection with Regan Church Rd. The time was estimated based on radar data.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2017Every state in 2017This day in weather historyWarnings in North Carolina, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 714001, 714002.